MAUDE Adverse Event Report: CONMED ELECTROSURGERY ADULT THERMOGARD DUAL FOIL DISPERSIVE ELECTRODE WITH 10' CABLE ATTACHED; THERMOGARD GROUND PAD

CONMED ELECTROSURGERY ADULT THERMOGARD DUAL FOIL DISPERSIVE ELECTRODE WITH 10' CABLE ATTACHED; THERMOGARD GROUND PAD
Catalog Number 51-7310
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 12/08/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The "used" adult thermogard dispersive electrode was retained by the end-user facility.Photographs of the thermogard dispersive electrode were provided; however, no photographic evidence of patient burns was made available.The submitted photographs were reviewed and show the dispersive electrode containing two (2) sites where charring had occurred.Both char sites were found at the margin where the gel and adhesive are joined.Numerous strands of hair were observed on the adhesive all around the pad.However, the cause of the alleged burns cannot be determined without examination of the actual device.The device was manufactured 03-aug-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing (b)(4) units, there has only been this isolated report of patient burn received.A two year review of product history for this device family showed a total of six (6) similar reports for patient burns, including this incident.During this same two year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode 0.0004 percent.All of these six (6) reported burns were treated with topical ointments/medications.To date, there have been no patient long term adverse events reported regarding any of the six (6) reported events.The thermogard dispersive electrode is a disposable, dispersive electrode used for the dispersion and return to the electrosurgical generator of therapeutic (rf) energy introduced to the patient produced at the active electrode during electrosurgical procedures.The thermogard dispersive electrode ifu, instructions for use, states, "failure to achieve good skin contact by the entire adhesive surface may result in electrosurgical burns or poor electrosurgical performance".Based on available information regarding this event, there is no reason to believe, that anything associated with the conmed manufacturing process caused or contributed to the reported patient burn.Examination of the photographs of the involved dispersive electrode showed numerous strands of hair on the adhesive all around the pad.This shows that the end-user facility did not follow the ifu, instructions for use, regarding site preparation prior to placement of the dispersive electrode.The ifu states, "prepare the skin at the application site according to facility protocol.If no protocol exists, clip excess hair at application site, clean and disinfect area to remove oils, lotions, etc., and allow to dry thoroughly." to reduce the risk of patient injury the ifu provides the following warnings and precautions: thermogard and thermogard plusabc dispersive electrodes are for use with various patient populations providing there is sufficient surface area to ensure full contact of the electrode with the patient's skin.Failure to achieve a good skin contact by the entire adhesive surface may result in electrosurgical burns or poor electrosurgical performance.Do not coil dispersive electrode cable or allow the cable to overlie other electrosurgical monitoring cables or equipment as the unintended transfer of potentially harmful rf energy may result.If patient is repositioned, reinspect dispersive electrode and all connections.Do not re-use or re-locate the dispersive electrode after initial application.Power output should be limited to 300 watts for less than 60 second activation intervals in order to minimize the potential for patient burns.Always use the lowest power settings to achieve the desired surgical effect.Device retained by user facility.
 
Event or Problem Description
It was reported to conmed that during a lumbarectomy procedure an adult thermogard dual foil dispersive electrode was placed on the patient's right side lower abdomen.Surgical staff do not know if the dispersive electrode was placed on the patient before or after the dispersive electrode was plugged into the esu (electrosurgical generator).It was reported that approximately ten to twelve minutes into the case the surgical staff felt, "something wasn't right".Upon checking under the surgical drape it was discovered that burning had occurred at the dispersive electrode site and the pad was completely charred.Per the end-user facility the patient sustained three (3) second degree burns at the dispersive electrode site: two (2) pea sized, and one (1) quarter sized.No pictures of the patient burns were provided.A wound care dressing was applied to the site.To date, there has been no additional information received regarding the patient's latest condition or any indication that a long term adverse effect has occurred.

Brand Name
ADULT THERMOGARD DUAL FOIL DISPERSIVE ELECTRODE WITH 10' CABLE ATTACHED
Common Device Name
THERMOGARD GROUND PAD
Manufacturer (Section D)
CONMED ELECTROSURGERY
14603 east fremont avenue
centennial CO 80112
MDR Report Key5340061
Report Number1320894-2015-00039
Device Sequence Number358557
Product Code GEI
UDI-Device Identifier00653405007442
UDI-Public(01)00653405007442
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K140658
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Report Date (Section B) 12/08/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/02/2017
Device Catalogue Number51-7310
Device Lot Number201508031
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;